MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 36 M/+4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 36 M/+4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 75100857
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).(b)(6).
 
Event or Problem Description
It was reported that, during total hip replacement, a piece of a trial femoral head 36 m/+4 broke off when the surgeon was performing a trial reduction of the hip.The broken piece of plastic was retrieved from the patient's wound.Surgery was resumed, without any delay, with the same device.No further complications were reported as consequence of this problem.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that, during total hip replacement, a piece of a trial femoral head 36 m/+4 broke off when the surgeon was performing a trial reduction of the hip.The broken piece of plastic was retrieved from the patient's wound.The device, used in treatment, was not returned for investigation.A product evaluation could therefore not be performed.As batch number was not communicated, a review of the production documentation could not be performed either.A complaint review on part level was performed for the part number in scope and similar complaints were identified.Nonetheless, this failure mode is known and the occurrence and severity is within its expected risk level as per risk management.Hence, no corrective actions are deemed necessary at this time.A thorough medical assessment could not be performed due to limited information provided.Based on the available information, it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.A review of past corrective actions was performed.Previous investigations demonstrated that the trial femoral heads may disconnect from the stem taper intra-operatively and flaps might bend or break off.In combination with our continuous effort to improve our products, evaluations aimed at optimizing this instrument have been initiated.As stated before, the performance of the device is nonetheless within the risks, which are anticipated in the risk management documentation of the product, both in occurrence and severity.No further escalation is required.However, the continued performance of the device shall be monitored through standard post market surveillance review processes.Based on the clear complaint description, the reported failure mode of a flap breakage can be confirmed.The root cause is attributed to an insufficient design specification.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag", all devices must be inspected and controlled for proper functioning after cleaning/disinfection.Instruments should only be used in their original condition.Should the part be returned or should more information become available, the investigation will be reopened.No further actions are deemed necessary at the time.Smith+nephew will continue to monitor this device for similar issues.

Brand Name
TRIAL FEMORAL HEAD 36 M/+4
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12712276
Report Number9613369-2021-00394
Device Sequence Number14646328
Product Code LZO
UDI-Device Identifier07611996121902
UDI-Public07611996121902
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K132435
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Consumer,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100857
Device Catalogue Number75100857
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/08/2021
Supplement Date Received by Manufacturer01/12/2022
Initial Report FDA Received Date10/28/2021
Supplement Report FDA Received Date01/12/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown